Digitalis toxicity: a fading but crucial complication to recognize.
- Author(s): Yang, Eric H
- Shah, Sonia
- Criley, John M
- et al.
Digoxin usage has decreased in the treatment of congestive heart failure and atrial fibrillation as a result of its inferiority to beta-adrenergic inhibitors and agents that interfere with the deleterious effects of the activated renin-angiotensin-aldosterone system. As a result of reduction of usage and dosage, glycoside toxicity has become an uncommon occurrence but may be overlooked when it does occur. Older age, female sex, low lean body mass, and renal insufficiency contribute to higher serum levels and enhanced risk for toxicity. Arrhythmias suggesting digoxin toxicity led to its recognition in the case presented here.
Many UC-authored scholarly publications are freely available on this site because of the UC Academic Senate's Open Access Policy. Let us know how this access is important for you.